Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: weight gain/pharmaceutical research Ignatz

Posted by Jay on January 31, 2001, at 22:57:49

In reply to Re: weight gain/pharmaceutical research, posted by Ignatz on January 31, 2001, at 18:57:05

> I'm cautious about the idea of going off of SSRIs after 5 years; this might work for some people, but it might prove dangerous for others. For example, I ended up on Zoloft after 2 nasty depressive episodes (one at age 13, one at age 27), a family history of depression, and a very partial response to treatment with a tricyclic (nortriptyline). I gained 35 pounds on Zoloft, but my p-doc has never mentioned stopping SSRIs-- and I'd question him if he did. I've heard that after stopping SSRIs, sometimes they don't work as well when you start back up. Tricyclics, also are themselves known for weight gain. (I didn't have any on them, though.) And the risk of going off SSRIs and going into a depression is *much* scarier to me than dealing with weight gain.

I agree completely, and I think I missed my major point...and that is just a complete *evaluation* regardless of what med we are on. It would be HORRID and cruel to tell somebody to stop taking a med that has helped heal such complex psychiatric illness. It's just "weighing in" (as a metaphor, not actual..hehe.) of a balance sheet of good things, and less effective things that are/have worked. When I talk about "weight gain", I am pretty much talking about "obesity" (sp?), and massive extra weight that can harm us, especially many of us going through the 30-40 year old transitions. We have to be careful about everything from heart disease, diabetes, to cancer, which goes on a slippery scale after we reach a certain age, as we all know.

It most certainley has nothing to do with being over any "average" (which are usually way too thin). I talk of this because I suffered from much weight gain in my teens..lost it in my 20's, but gained a good chunk back when I went on a.d's, and SSRI's specifically. Of course, yes, the TCA's cause weight gain. Basically, I am just saying we should be aware, and ready to confront, weight gain issues with the newer meds (say minus meds like Welbutrin and similar). It' seems a bit easier to handle what we are prepared for, rather then not, as always.

Anyhow, it's just all IMHO, YMMV, etc. An important long-term concern, for sure. Again, it just needs to be looked at in a healthy way, not just because of any anti-med bull. I hope that clears that up...

Thanks..

Jay


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Jay thread:9648
URL: http://www.dr-bob.org/babble/20010131/msgs/53070.html